Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 211, NWS Jackson, MS

May 22, 2020Jasper County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 22, 2020, 3:35 PM CDT for Jasper County, Jones County, Mississippi. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 3:35 PM CDT (20:35 UTC)
Expired
May 22, 2020, 4:15 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jasper County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 98 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:35 PM CDTTSTM WND DMG3 Ene Moss, MSTREES DOWN ON JASPER COUNTY ROAD 23.
May 22, 3:35 PM CDTHAIL 1.753 Ene Moss, MSON JASPER COUNTY ROAD 23.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS54 KJAN 222035
SVRJAN
MSC061-067-222115-
/O.NEW.KJAN.SV.W.0211.200522T2035Z-200522T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
335 PM CDT Fri May 22 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southern Jasper County in east central Mississippi...
  North central Jones County in southeastern Mississippi...

* Until 415 PM CDT.

* At 335 PM CDT, a severe thunderstorm was located over Moss, or 7
  miles southeast of Stringer, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sandersville around 345 PM CDT.
  Vernon around 355 PM CDT.
  Heidelberg around 410 PM CDT.
  Stafford Springs around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3170 8911 3179 8930 3200 8919 3195 8891
      3191 8891
TIME...MOT...LOC 2035Z 213DEG 14KT 3182 8915 

HAIL...0.75IN
WIND...60MPH
 
$$

JNE
1 follow-up statement
315 
WWUS54 KJAN 222056
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
356 PM CDT Fri May 22 2020

MSC067-222105-
/O.CAN.KJAN.SV.W.0211.000000T0000Z-200522T2115Z/
Jones MS-
356 PM CDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JONES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3182 8900 3182 8904 3188 8925 3200 8919
      3195 8891 3191 8891
TIME...MOT...LOC 2055Z 213DEG 14KT 3189 8910 

$$

MSC061-222115-
/O.CON.KJAN.SV.W.0211.000000T0000Z-200522T2115Z/
Jasper MS-
356 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN JASPER COUNTY...

At 355 PM CDT, a severe thunderstorm was located near Heidelberg, or
9 miles east of Stringer, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Vernon around 400 PM CDT.
  Heidelberg around 410 PM CDT.
  Stafford Springs around 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3182 8900 3182 8904 3188 8925 3200 8919
      3195 8891 3191 8891
TIME...MOT...LOC 2055Z 213DEG 14KT 3189 8910 

HAIL...0.75IN
WIND...60MPH
 
$$

JNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:12 PM CDT, 23 minutes earlier.

Area forecast discussion, May 22, 3:12 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
312 PM CDT Fri May 22 2020

.DISCUSSION...
Tonight and tomorrow...

A warm day has unfolded across the region. Temperatures have reached
the upper 80s and even 90 degrees at a few locations. Showers and
storms have occurred across the southeast part of the state and
these will continue through the afternoon. With decent lapse rates,
there could be a strong storm or two with this activity. Storms
should diminish with loss of daytime heating. As an upper level
storm moves to the northeast of the region, there are some
indications that the remnants of an MCS that will move through
portions of the Southern Plains and into Arkansas could move into
the Delta later this evening into overnight. Per hi-res model
guidance, the most likely time for this would be after midnight, but
confidence is not high that this will remain together and have left
out of the forecast for now. Later shifts may want to monitor this
potential. It is possible that this decaying system may leave a
boundary for focus on storms tomorrow. It appears the best chances
for storms will be around the Natchez Trace corridor. Highs tomorrow
will once again be warm with more locations potentially reaching
into the lower 90s. /28/

Tomorrow night through Thursday...
Looking at 500mb, there are three predominant lows...one well
defined over the upper Ohio River Valley, one over the NWrn CONUS,
and a third developing over the Missouri River Valley. The third low
is expected to continue to deepen, cutting off and moving a little
more slowly eastward, but finally kicking the eastern low out to the
Atlantic coast. At the surface, a Bermuda High and a developing low
pressure region over the Rockies keeps the flow southerly in the
southeast, pulling plenty of warmer air and moisture into ArkLaMiss
and surrounding areas.  This will ultimately mean a continued hot
and muggy holiday weekend.  With temperatures in the upper 80s/lower
90s, and moisture increasing through the weekend, there will be
plenty of general instability...but the lapse rates will lessen
slightly with time. Showers and thunderstorms will continue to be a
threat, particularly in the afternoon/evening hours with a steady
diurnal impact.

As the week progresses, the low over the NW will see a series of
shortwaves pivoting through the trough...deepening the
trough/amplifying the pattern and perpetuating the inflow of hot
temps and moisture. Sets up a forecast with persistent temps about 5
degrees above normal and scattered showers and thunderstorms,
particularly in the afternoon...but also with varying degrees of
isentropic influence with the amplifying pattern.  PW values range
from 1.4-1.8 through midweek, but the lifting mechanism is the
trick.  Regardless, a hot and summery pattern in place through the
forecast. /HJS/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will mostly prevail through the period. Some
showers or thunderstorms may affect KHBG/KPIB/KMEI through this
evening before diminishing. MVFR to potentially IFR ceilings will
occur after midnight and before daybreak tomorrow. These should
lift by 14Z tomorrow back to VFR. Additional showers and storms
will be possible again tomorrow. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  90  69  89 /  17  30   6  25
Meridian      70  90  67  90 /  23  31   4  22
Vicksburg     73  89  71  89 /  13  28   8  32
Hattiesburg   71  90  69  89 /  23  35   4  29
Natchez       71  88  71  87 /  13  32   7  38
Greenville    73  89  72  89 /   8  20   9  23
Greenwood     72  89  71  90 /  11  23   9  23

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS/28
Hazardous weather outlook, May 22, 3:20 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
320 PM CDT Fri May 22 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
232030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
320 PM CDT Fri May 22 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 22, 3:04 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
304 PM CDT Fri May 22 2020

MSZ066-222045-
Jones MS-
304 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JONES COUNTY UNTIL 345
PM CDT...

At 304 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tuckers Crossing, or near Laurel, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mill Creek around 320 PM CDT.
  Sandersville around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3150 8903 3163 8925 3181 8912 3183 8894
      3162 8894
TIME...MOT...LOC 2004Z 211DEG 20KT 3164 8909

JNE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:04 PM CDTSpecial Weather StatementJANJones41 min
May 22, 5:39 PM CDTFlash Flood WarningJANCovington, Jones73 min
May 22, 5:53 PM CDTSevere Thunderstorm WarningJANCopiah, Lawrence, Simpson37 min
May 22, 5:58 PM CDTSpecial Weather StatementJANLawrence32 min
May 22, 6:08 PM CDTSpecial Weather StatementJANNoxubee37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.